Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Sioux Falls, SD

June 9, 2005McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2005, 7:57 PM CDT for McCook County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 7:57 PM CDT (00:57 UTC)
Expired
Jun 9, 2005, 8:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:05 PM CDTTSTM WND GST 652 E Salem, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100058
SVRFSD
SDC087-100130-
/O.NEW.KFSD.SV.W.0131.050610T0057Z-050610T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR SALEM...OR ABOUT 25
  MILES SOUTHWEST OF MADISON...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AROUND 810 PM CDT

AT 756 PM...EMERGENCY MANAGEMENT OFFICIALS REPORTED WINDS IN EXCESS 
OF 60 MPH IN SALEM. 

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4377 9755 4361 9744 4358 9715 4383 9716

$$
04
2 follow-up statements
000 
WWUS53 KFSD 100107
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
806 PM CDT THU JUN 9 2005

SDC087-100130-
/O.CON.KFSD.SV.W.0131.000000T0000Z-050610T0130Z/
MCCOOK SD-
806 PM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
MCCOOK COUNTY...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR SALEM...OR ABOUT 21
MILES SOUTHWEST OF MADISON...MOVING NORTHEAST AT 25 MPH.

AT 805 PM...A TRAINED WEATHER SPOTTER REPORTED 65 MPH WINDS 2 MILES 
EAST OF SALEM. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL MCCOOK COUNTY THROUGH 820 PM CDT

LAT...LON 4377 9755 4361 9744 4358 9715 4383 9716

$$
BT
000 
WWUS53 KFSD 100130
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
831 PM CDT THU JUN 9 2005

SDC087-100141-
/O.EXP.KFSD.SV.W.0131.000000T0000Z-050610T0130Z/
MCCOOK SD-
831 PM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK COUNTY EXPIRES AT 830
PM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY.

LAT...LON 4377 9755 4361 9744 4358 9715 4383 9716

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:20 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 3:20 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU JUN 9 2005

.DISCUSSION...
IMPRESSIONS THRU THE DAY OF FIRST SHOT OF HVY RAIN DVLPG AND SPRDG
INTO WRN FCST AREA MAINLY W OF JAMES RVR ARE BEAREING OUT. BEST
MOISTR CONVERGNCE HAS CONTINUALLY BEEN S OF THE WRN PART OF FCST
AREA WHERE CONVECTN CONTS TO DVLP. MEANWHILE LTL SUPPOER FOR DECENT
RAIN TO THE E WITH STABLZD AIR TO THE S. HWVR THIS SHUD CHANGE LATE
TNGT AS DECENTLY DEFINED SHRTWV APPCHS WITH ITS LIFT AND PLENTY OF
MOISTR AVBL THEWREFORE WQILL CONT TO GO FOR THE HEAVIEST RAIN
POTENTL LATE TNGT FOR ROUGHLY W OF YKN TO FSD THEWN DOWN TO E OF
SUX. WILL KEEP FLOOD WATCH AS IS FOR THIS ESPLY AS THIS IS THE AREA
MOST SATURATED.

ACTVTY SHUD TAIL OFF FROM THE SW LATE TNGT AND ERY FRI MRNG. THEN WE
WILL AWAIT NEXT SHOT FRI NGT INTO SAT. ON THIS THINK ETA DOES A
RATHER MPOOR JOB IN KEEPNG SYS TOO WK BUT ESPLY TOO FAR SW. LIKE
ACTVTY TNGT EXZPCT SUPPORT FOR SHWRS/TSTMS INCLUDG HVY RAIN TO BE
FRTHR NW THAN WHERE SOME MODELS HAVE IT...THO GFS SEEMS TO BE BETTER
FOR FRI NGT. THIS SHOT OF COURSE WILL BE OVER THE SERN FCST AREA BUT
NOT SE OF FCST AREA AS ETA IS SHOWING. WILL ALSO MENTN HVY RAIN SE
FRI NGT.

SAT SHUD SEE ANOTHER TAILOFF BY LATE IN THE DAY. SUN/MON SUS MORE
QSTNBL WITH SOME PTENTL FOR MORE HVY RAIN AND PRBLYT BETTER SVR WX
POTENTL IF MODEL TREND FOR SEEPR STGR SYS CONTS.

WILL CONT TO GO WITH THE DRY PATTERN IDEA FOR TUE THRU THU. LAST
UPPER LOW SHUD BE LIFTG OUT BY LATE MON OR MON NGT...THEN ALL MODELS
SHOW NWRLY UPR FLOW WITH SOME RDGNG OVER AREA. EVENTUALLY TSTMS THIS
PATTRN NOT OUT OF QSTN BUT IT DOES LOOK LIKE WE WILL BREAK THIS WET
PATTRN.

TEMPS OF COURSE WILL BE MODIFIED BY CLDS AND PCPN NEXT SVRL DAYS SO
NOTHNG REAL WARM. HWVR WILL NOT GO EXTRAORDINARILY COOL EITHER WITH
MUCH OF THE RAIN DUE TO FALL AT NIGHT. SOME WARMNG EXPECTED EVEN
WHEN SKIES STAY MOCLDY DURG DAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH 7PM TNGT-NOON FRIDAY SDZ061-062-065>071.
MN...FLOOD WATCH 7PM TNGT-NOON FRIDAY MNZ098.
IA...FLOOD WATCH TNGT-NOON FRIDAY IAZ001-012-020-031.
NE...FLOOD WATCH TNGT-NOON FRIDAY NEZ013-014.

&&

WILLIAMS
Hazardous weather outlook, Jun 9, 11:50 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT THU JUN 09 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CDT THU JUN 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL SLOWLY SPREAD
NORTH ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON...WITH BEST
CHANCES SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THE THUNDERSTORMS. HOWEVER...A FEW OF THE
THUNDERSTORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL...MAINLY
SOUTH OF A YANKTON TO SPENCER IOWA LINE.

THUNDERSTORMS SHOULD REDEVELOP OVER NEBRASKA AND SPREAD NORTHEAST
TONIGHT. SEVERE WEATHER IS ALSO NOT ANTICIPATED WITH THESE
THUNDERSTORMS...ALTHOUGH RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL
BE POSSIBLE IN SOME AREAS.

FLOODING...
HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS LATER
TONIGHT...ESPECIALLY IN FAR SOUTHEAST SOUTH DAKOTA...AND ADJACENT
AREAS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND EXTREME
SOUTHWEST MINNESOTA. WITH THE GROUND NEARLY SATURATED IN THESE
AREAS ALREADY...AND THE POTENTIAL FOR HEAVY RAIN TO FALL IN A
SHORT PERIOD OF TIME...FLASH FLOODING COULD OCCUR WITH THESE
STORMS. IN ADDITION...LOCAL STREAMS AND CREEKS...SOME OF WHICH
ARE ALREADY RUNNING NEAR BANKFULL...MAY SEE RAPID RISES DUE TO
THE RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT FOR THUNDERSTORMS WITH HEAVY RAINFALL WILL AGAIN BE
FOUND ACROSS THE AREA ON FRIDAY NIGHT...AND AGAIN ON SUNDAY
NIGHT. AT THIS TIME...IT IS DIFFICULT TO DETERMINE EXACTLY WHERE
THE HEAVIEST RAIN WILL FALL. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 9, 4:00 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             SPENCER                 43.15N 95.15W
06/09/2005  0.75 INCH        CLAY               IA   TRAINED SPOTTER

&&

BT
Local storm report, Jun 9, 4:01 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             SPENCER                 43.15N 95.15W
06/09/2005  0.75 INCH        CLAY               IA   TRAINED SPOTTER

&&

BT
Local storm report, Jun 9, 4:02 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             SPENCER                 43.15N 95.15W
06/09/2005  0.75 INCH        CLAY               IA   TRAINED SPOTTER

&&

BT
Local storm report, Jun 9, 4:28 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 E ROYAL               43.06N 95.24W
06/09/2005  0.88 INCH        CLAY               IA   TRAINED SPOTTER

&&

BT
Local storm report, Jun 9, 7:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
06/09/2005                   DAVISON            SD   BROADCAST MEDIA

            WATER ON NORWAY STREET IS 3 TO 4 INCHES DEEP AND HAS
            PROMPTED CLOSURE BY POLICE. UP TO 715 PM, 2.25 INCHES OF
            RAIN HAS BEEN MEASURED AT THE KMIT RADIO STATION. ONE
            MOTORIST IN A FOUR WHEEL DRIVE SAID THAT THE WATER
            SPLASHED UP OVER THE HEADLIGHTS WHEN DRIVING THROUGH THE
            WATER.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:12 PM CDTSevere Thunderstorm WarningFSDMinnehaha48 min
Jun 9, 8:23 PM CDTSevere Thunderstorm WarningFSDTurner37 min
Jun 9, 8:33 PM CDTSevere Thunderstorm WarningFSDLake, Moody46 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningFSDMinnehaha28 min
Jun 9, 8:47 PM CDTTornado WarningFSDTurner28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.